Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2019, 5:05 PM CDT for Edwards County, Hodgeman County, Pawnee County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 5:05 PM CDT (22:05 UTC)
- Expired
- May 5, 2019, 6:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:06 PM CDT | HAIL 1 | 8 N Jetmore, KS | |
| May 5, 5:26 PM CDT | HAIL 1.5 | 5 N Hanston, KS | REPORTED AT 228 ROAD AND T ROAD HANSTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
604
WUUS53 KDDC 052205
SVRDDC
KSC047-083-145-052300-
/O.NEW.KDDC.SV.W.0023.190505T2205Z-190505T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
505 PM CDT Sun May 5 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Hodgeman County in southwestern Kansas...
West central Pawnee County in south central Kansas...
Northwestern Edwards County in south central Kansas...
* Until 600 PM CDT.
* At 505 PM CDT, a severe thunderstorm was located 7 miles north of
Jetmore, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Gray, Burdett and Hanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 9956 3791 9957 3791 9958 3812 9993
3826 9992 3826 9948 3805 9939
TIME...MOT...LOC 2205Z 286DEG 20KT 3818 9984
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
091
WWUS53 KDDC 052228
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
528 PM CDT Sun May 5 2019
KSC047-083-145-052300-
/O.CON.KDDC.SV.W.0023.000000T0000Z-190505T2300Z/
Hodgeman KS-Pawnee KS-Edwards KS-
528 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS
COUNTIES...
At 527 PM CDT, a severe thunderstorm was located very near Hanston,
moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gray, Burdett and Hanston.
At 525 PM CDT, ping pong ball size hail was reported by law
enforcement 5 miles north of Hanston
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3790 9956 3791 9957 3791 9958 3810 9988
3822 9980 3826 9948 3805 9939
TIME...MOT...LOC 2227Z 295DEG 16KT 3813 9973
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID848
WWUS53 KDDC 052252
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
552 PM CDT Sun May 5 2019
KSC047-145-052302-
/O.CAN.KDDC.SV.W.0023.000000T0000Z-190505T2300Z/
Pawnee KS-Edwards KS-
552 PM CDT Sun May 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PAWNEE AND
NORTHWESTERN EDWARDS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3807 9978 3815 9968 3809 9958 3798 9957
3791 9957 3791 9958
TIME...MOT...LOC 2252Z 319DEG 18KT 3802 9968
$$
KSC083-052300-
/O.CON.KDDC.SV.W.0023.000000T0000Z-190505T2300Z/
Hodgeman KS-
552 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN HODGEMAN COUNTY...
At 552 PM CDT, a severe thunderstorm was located 7 miles south of
Hanston, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3807 9978 3815 9968 3809 9958 3798 9957
3791 9957 3791 9958
TIME...MOT...LOC 2252Z 319DEG 18KT 3802 9968
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:32 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 5, 2:32 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 232 PM CDT Sun May 5 2019 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 103 PM CDT Sun May 5 2019 The focus for thunderstorm chances shift slighty east across southwest Kansas and into portions of central Kansas this evening ahead of a slowly deepening surface low in extreme southwest Kansas. A prevailing southerly flow will further enhance moisture advection into central Kansas as a sharpening dryline attendant to the surface low remains situated across southwest Kansas. Steepening low/mid level lapse rates ahead of the dryline and more than sufficient instability will set the stage for thunderstorm development later this afternoon as a series of H5 vort maxima eject out of the Colorado Rockies into the high plains. SBCAPE values upward of 2500 to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt westerly flow aloft will increase severe potential with large hail and damaging winds the main threat. An isolated tornado cannot be ruled out. As for temperatures, look for lows back down into the 50s(F) tonight. For Monday, highs will be dependent on how far south a cold front pushes southward into western/central Kansas before stalling out. Highs are expected to be in the mid/upper 60s(F) to possibly near 70F behind the boundary in central Kansas Monday afternoon with the lower/mid 80s(F) more likely closer to the Oklahoma border. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 5 2019 Regardless of weak ridging aloft moving out of the Southern Rockies into the Western High Plains Monday, thunderstorms will be possible Monday evening in vicinity of a cold front projected to push southward through much of western and central Kansas late in the day. Although upper level westerlies will be relativly weak, abundant moisture/instability and sufficient forcing associated with the frontal boundary should be enough to trigger thunderstorm development across portions of southwest and central Kansas toward the evening hours. Thunderstorm chances continue each day through at least Wednesday due to little movment of the aforementioned frontal boundary while an upper level trough pushes ashore into the Desert Southwest Tuesday, setting up an increasingly difluent southwest flow aloft across the Western High Plains. Near to a little below normal temperatures are likely dependent on the orientation of a near stationary frontal boundary draped across the area Tuesday. Should see highs generally up into the 60s(F) and the lower/mid 70s(F). Cooler air begins to spread into western Kansas behind a strong cold frontal passage late Wednesday. Could see a wide range of temperatures Wednesday with highs possibly only up into the 50s(F) toward west central Kansas to the 70s(F) further southeast...all dependent on timing of the front. Significantly cooler air spilling into the area may limit highs to the 50s(F) Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1228 PM CDT Sun May 5 2019 Isolated thunderstorms will be possible across central and portions of southwest Kansas late this afternoon and evening, potentially affecting areas along and east of a KGCK to KLBL line. Otherwise, predominately VFR conditions will prevail through late this evening. Southerly winds around 15 to 25kt are expected to continue through this evening as a lee side trough of low pressure remains anchored in extreme eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 54 71 / 30 40 50 50 GCK 53 71 51 68 / 20 40 50 50 EHA 52 82 53 75 / 10 20 30 30 LBL 55 82 55 74 / 20 30 40 40 HYS 55 65 49 61 / 30 50 70 60 P28 57 80 57 73 / 30 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 352 PM CDT Sun May 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected to develop late this afternoon in the vicinity of a sharpening dryline extending across southwest Kansas, then move eastward into central Kansas through this evening. Some storms may be severe capable of producing up to tennis ball size hail and damging winds 60 to 70 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across portions of southwest and central Kansas each day through Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM generally east of a Dighton to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 5, 4:03 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Sun May 5 2019
KSZ076-077-086-087-052200-
Gray KS-Seward KS-Meade KS-Haskell KS-
403 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...NORTHERN
MEADE...SOUTHERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 500 PM
CDT...
At 402 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm near Tice, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Meade and Missler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify to severe levels, so be certain to monitor
local radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3740 10076 3750 10073 3756 10024 3734 10021
3719 10034
TIME...MOT...LOC 2102Z 274DEG 17KT 3743 10069
UMSCHEIDLocal storm report, May 5, 4:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 SSE COPELAND 37.42N 100.58W
05/05/2019 E1.75 INCH MEADE KS PUBLIC
&&Special weather statement, May 5, 4:55 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 455 PM CDT Sun May 5 2019 KSZ064-065-079-052245- Hodgeman KS-Pawnee KS-Edwards KS- 455 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 545 PM CDT... At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Jetmore, moving east at 25 mph. Another strong thunderstorm was located 4 miles south of Hanston, also moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Gray, Burdett, Hanston and Rozel. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central and southwestern Kansas. LAT...LON 3797 9978 3825 9997 3826 9941 3800 9934 TIME...MOT...LOC 2155Z 275DEG 21KT 3821 9989 UMSCHEID
Special weather statement, May 5, 4:59 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Sun May 5 2019
KSZ063-077-052245-
Gray KS-Finney KS-
459 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHERN GRAY
COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Cimarron, Pierceville, Ingalls and Charleston.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3768 10053 3802 10088 3818 10081 3803 10023
3801 10023 3782 10030
TIME...MOT...LOC 2159Z 294DEG 26KT 3804 10077
UMSCHEIDLocal storm report, May 5, 5:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 8 N JETMORE 38.20N 99.89W
05/05/2019 E1.00 INCH HODGEMAN KS PUBLIC
MOSTLY PEA TO DIME, BUT A FEW QUARTERS.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:06 PM CDT | Special Weather Statement | DDC | Kearny | 54 min |
| May 5, 6:48 AM CDT | Special Weather Statement | DDC | Clark | 57 min |
| May 5, 8:52 AM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 5, 4:03 PM CDT | Special Weather Statement | DDC | Meade | 57 min |
| May 5, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 47 min |
| May 5, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 57 min |
| May 5, 4:55 PM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| May 5, 4:59 PM CDT | Special Weather Statement | DDC | Finney, Gray | 46 min |
| May 5, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| May 5, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 57 min |
| May 5, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman | 43 min |
| May 5, 5:37 PM CDT | Tornado Warning | DDC | Ford | 23 min |
| May 5, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 44 min |
| May 5, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 33 min |
| May 5, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 37 min |
| May 5, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 44 min |
| May 5, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 41 min |
| May 5, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 53 min |
| May 5, 6:24 PM CDT | Tornado Warning | DDC | Meade | 36 min |
| May 5, 6:35 PM CDT | Flash Flood Warning | DDC | Meade | 6 hr |
| May 5, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 57 min |
| May 5, 6:58 PM CDT | Tornado Warning | DDC | Meade | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.